The Real Reason Fentanyl is So Dangerous

Fentanyl plays a role in more and more opioid overdose deaths. Most fentanyl used ‘on the streets’ starts in China, with precursors shipped to California or Mexico before distribution throughout the US. Fentanyl acts very potently at the same receptors as heroin, morphine, and oxycodone. Reports of overdose deaths caused by fentanyl usually blame potency, but the real reason for fentanyl’s outsized role in overdose is rarely mentioned – at least outside operating rooms.

Fentanyl is as ubiquitous in the medical industry as it is on the street, in 50 microgram per cc, sterile vials rather than the small rocks ground up by drug dealers and added to heroin. Operating rooms are full of the stuff, as are dental offices, cardiac cath labs, and colonoscopy suites (why, by the way, do we call rooms used for THAT procedure ‘suites’?).

When an anesthesiologist puts morphine into a patient’s IV, the patient’s rate or breathing slows down over a span of about 10 – 15 minutes. The patient keeps breathing, and blood oxygen level might fall slightly if nasal oxygen isn’t provided. But when the anesthesiologist injects fentanyl into the IV, the patient will sometimes stop breathing as soon as the drug hits the brain – in about 20 seconds. That ‘apnea’ occurs when there is no drive to breathe, and results in a fall in blood oxygen levels – hypoxemia – which can trigger cardiac arrest.

The difference is due to the difference in lipid (fat) solubility. The morphine molecule dissolves in water. The fentanyl molecule, on the other hand, dissolves in fat. That small difference in characteristics is behind the current flood of overdose deaths.

All addictive opioids have certain effects in common. One effect is to reduce the sensitivity of our respiratory centers to carbon dioxide. Every cell in our bodies uses oxygen as fuel to produce energy, with carbon dioxide as the main byproduct. When we exercise, we use more oxygen and produce more CO2. Our brain maintains a precise level of CO2, a level of 40 mm mercury, over a wide range of activity, by speeding or slowing our breathing.

Opioids change that response. Under opioid effects the setpoint is higher, up to 50-60 mm mercury. People under the influence of opioids breathe more slowly because it takes less respiration to maintain the higher level of carbon dioxide.

Morphine crosses the blood brain barrier over 10-15 minutes. Respiration gradually slows, but doesn’t stop, as the brain level of morphine rises. Oxygen levels are maintained, especially if a small increase in oxygen is provided. Fentanyl, on the other hand, crosses into the brain almost instantly. Drive to breathe disappears, completely, until carbon dioxide build up to the new setpoint. In the absence of respiratory drive, breathing stops. Oxygen levels in the blood fall, even when nasal oxygen is provided . The lack of oxygen causes problems in the organs that need oxygen the most, the heart and brain.

The difference in response to different opioids is reflected in hospital policies. Many hospitals allow morphine to be administered to patients intramuscularly, or even intravenously, on a general medical floor. But fentanyl is usually confined to ‘monitored beds’ like the ICU, where patients have respiratory monitoring, ECG and pulse-oximetry (the latter to follow blood oxygen levels).

Anesthesiologists are familiar with the different actions of fentanyl and other lipid-soluble opioids. During colonoscopy or other procedures under ‘IV conscious sedation’ patients will often pause their breathing after a small dose of fentanyl. Opioids stop breathing in doses lower than those required to block consciousness, so those patients will often breathe when instructed to ‘take a deep breath’.

Before fentanyl hit the streets, overdose often occurred when patients were home sleeping, sometimes hours after opioids were injected or swallowed, when the mixture of drugs and alcohol in the stomach passed into the intestine to be absorbed into the blood. Fentanyl overdoses are different, occurring within seconds or minutes of drug use. I wonder if recognizing the difference in pharmacology might lead to public campaigns that could reduce overdose risk. For example, a ‘buddy approach’ would be helpful if one person waited, before using, for about 15 minutes, until the peak effects of injection have passed in the other user. Each ‘buddy’ could have Narcan at the ready in case apnea occurred. And if Narcan isn’t available, a strong sternal rub with the instruction to ‘take a deep breath’ might save a life!

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.